High Wind, Porter
- When
- November 27, 8:04 AM CST
- Where
- Porter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Very strong winds developed during the early morning hours and continued through mid afternoon on November 27th. A wind gust to 65 mph was measured at Valparaiso Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very strong winds developed during the early morning hours and continued through mid afternoon on November 27th. A wind gust to 65 mph was measured at Valparaiso Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 27, 5:54 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
554 AM CST Wed Nov 27 2019
.SHORT TERM...
328 AM CST
Through Thanksgiving Day...
Several powerhouse looking storms on water vapor imagery early
this morning, our local storm, and one off the west coast. We are
starting to see the dry slot of the nearby system working its way
overhead, and this will bring an end of the more organized gusty
showers early this morning. If you are looking up at the sky and
seeing clear skies, it will not be long before the large stratus
shield across Iowa will spread into IL/IN and stick around for
the remainder of the day.
At the surface, a 989 mb low is currently over Cedar Rapids, Iowa,
where visibility is at one-quarter mile. 8-9 mb pressure rises are
found on the southwest side of the low where gusts are in 45-55
mph range. Of initial concern is ahead of the leading edge of the
incoming stratus deck are several wind observations of 54-55 kt
(60+ mph), including near St. Louis, but our area is in the
slightly baggier gradient near the low. As the upper jet becomes
more zonally oriented the surface low will only slightly deepen as
it will shift toward Green Bay this morning, before the occlusion
process begins. The main pressure couplet will pass by to our
northwest, but a significant pressure gradient will setup on the
southern side of the departing low. It will take a bit longer to
really get the winds cranking today after this initial surge, but
we do anticipate mid to late morning as the RAP 925/850 mb winds
increase to 50 kt/65 kt respectively that we would expect our
period of more organized strongest winds. These speeds will likely
lead to power outages and some tree damage.
Ceiling heights in the stratus are generally 2000 feet or less
across Iowa. We would expect mixing would be limited up to this
height. Still, RAP forecast soundings from late morning to mid-
late afternoon have 50 kt of wind down to 1000-1500 feet.
Therefore we still expect fairly widespread 45-55 mph wind gusts
today, with locally higher damaging wind gusts favored in this
aforementioned time frame.
While we will be cold advecting most of the day, it will really
kick in with more earnest beginning mid to late morning. There
will likely be a few wrap around showers this morning and possibly
a few snowflakes mixed in as well with time. The stratus will
remain intact into the evening hours before a bit drier air aloft
helps to thin the stratus from north to south beginning after
midnight.
High pressure will build in on Thanksgiving Day for a cool but
quiet day with highs mostly in the upper 30s. The upper ridge is
present but somewhat flat, thus expect high clouds to quickly fill
back in for the afternoon hours as southwest flow ahead of the
west coast storm sets up for the latter half of the week.
KMD
&&
.LONG TERM...
350 AM CST
Thursday night through Tuesday...
Thursday night and Friday: A broad area of low-level WAA and
moisture transport to the southwest ahead of a deep western CONUS
trough will struggle against pronounced ridging as it nears the area
during this time. A notably deep dry layer Thursday night will
likely also act to erode most of the precip aloft that does reach
the CWA, but continued moisture transport over an extended period
will allow the shield of precip, nearly as all rain, to slowly edge
closer, and eventually spread across the CWA by late Friday
afternoon or early evening.
Friday night through Tuesday: The deep western trough will wrap up
into a substantial mid-level low over NE/SD by Saturday morning,
then shift ESE, crossing the CWA Sunday morning. A broad shield of
light to moderate rain ahead of an embedded trough axis and surface
occlusion is expected to affect the area Friday night through
Saturday. Some snow may mix with the initial area of rain across the
far northern CWA Friday evening, but continued WAA should end any
snow chances by midnight. No accumulation is expected. Precip may
end for a period late Saturday night into Sunday morning behind the
trough axis, but additional wrap-around precip behind the now
weakening mid-level low will likely fall as a rain Sunday before
changing over to light snow Sunday night into Monday morning. A
trailing weak mid-level shortwave embedded in large scale WNW flow
aloft may bring a small chance of light snow just northeast of the
CWA on Tuesday.
Kluber
&&
.AVIATION...
For the 12Z TAFs...
Strong winds will be the primary concern today as a strong low
pressure system passes northwest of the terminals. Southwest winds
are quickly increasing as of TAF issuance, with gusts generally
around 30 knots. Expect a gradual increase and slight veering
through mid-morning. Winds will then increase and shift west
behind a surface trough late this morning. Frequent gusts in
excess of 40 knots with some gusts in excess of 45 knots are
expected from roughly 17Z to 21 or 22Z. Winds will then gradually
decrease while continuing to veer northwest through the evening,
ultimately becoming north under 10 knots by Thursday morning.
Otherwise, widespread MVFR ceilings are expected through the
period, with the potential for some breaks overnight into Thursday
morning. Also, isolated -SHRA are expected through the morning
hours, with the potential for a few showers lingering into the
afternoon.
Kluber
&&
.MARINE...
328 AM CST
For the nearshore waters of Lake Michigan. Southwest
winds will shift to westerly this morning and through the
afternoon hours as they increase in speed. Storm force wind gusts
to 50 kt are anticipated late morning through the afternoon.
While winds will remain gusty, they will subside markedly
Wednesday evening and overnight as high pressure quickly begins to
build in from the west.
Carlaw/KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039
until 6 PM Wednesday.
High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022...9 AM Wednesday
to 6 PM Wednesday.
IN...High Wind Warning...INZ001-INZ002...9 AM Wednesday to 6 PM
Wednesday.
Lakeshore Flood Advisory...INZ002...noon Wednesday to 6 AM
Thursday.
High Wind Warning...INZ010-INZ011-INZ019 until 6 PM Wednesday.
LM...Small Craft Advisory...nearshore waters
until 6 AM Wednesday.
Storm Warning...nearshore waters until
10 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 406 AM CST Wed Nov 27 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 281015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 406 AM CST Wed Nov 27 2019 /506 AM EST Wed Nov 27 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Non thunderstorm wind Risk. Elevated Lakeshore Flood Risk for Porter County. DISCUSSION... Southwest winds will become westerly and increase in speed through this morning. Wind gusts of 50 to 60 mph are anticipated today, with the strongest winds expected during the 9 AM to 4 PM timeframe. A High Wind Warning is in effect for all of northeast Illinois and northwest Indiana. The strong west to northwest winds will lead to the potential for lakeshore flooding for the Indiana shore of Lake Michigan, particularly Porter County, through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-281015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 406 AM CST Wed Nov 27 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Storm force winds and or extremely hazardous waves. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday through Monday... Hazardous conditions for small craft are likely. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville
206 AM CST Wed Nov 27 2019
ILZ023-033-INZ001-002-010-011-019-270900-
Kankakee IL-Iroquois IL-Porter IN-Newton IN-Jasper IN-Lake IN-
Benton IN-
206 AM CST Wed Nov 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
IROQUOIS...NEWTON...BENTON...SOUTHERN PORTER...SOUTHERN LAKE AND
JASPER COUNTIES UNTIL 300 AM CST/400 AM EST/...
At 204 AM CST/304 AM EST/, Doppler radar was tracking a line of
heavy showers along a line extending from near Chebanse to near
Cissna Park. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these showers.
Locations impacted include...
Valparaiso, Kankakee, Bradley, Lowell, Rensselaer, Watseka, De Motte,
Hebron, Momence, Fowler, Kentland, Otterbein, Morocco, Stockland,
Hanging Grove, Claytonville, Roselawn, Talbot, Gifford and Pembroke.
Including the following interstates...
I-57 between mile markers 296 and 313.
Indiana I-65 between mile markers 200 and 245.
This includes...Valparaiso University, Kankakee Community College,
and US 41 Dragway.
LAT...LON 4091 8699 4084 8699 4084 8710 4048 8709
4049 8783 4109 8798 4153 8693 4091 8693
TIME...MOT...LOC 0804Z 232DEG 41KT 4103 8785 4053 8775
KluberSpecial Weather Statement National Weather Service Chicago/Romeoville 221 AM CST Wed Nov 27 2019 ILZ013-014-022-270845- Cook IL-DuPage IL-Will IL- 221 AM CST Wed Nov 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHEASTERN DUPAGE AND SOUTH CENTRAL COOK COUNTIES UNTIL 245 AM CST... At 219 AM CST, Doppler radar was tracking heavy showers along a line extending from near Plainfield to near Channahon. Movement was northeast at 55 mph. Wind gusts up to 50 mph will be possible with these showers. Locations impacted include... Joliet, Naperville, Bolingbrook, Orland Park, Tinley Park, Downers Grove, Elmhurst, Lombard, Romeoville, Plainfield, Lockport, Westmont, New Lenox, Homer Glen, Lisle, Villa Park, Mokena, Hinsdale, Westchester and Lemont. Including the following interstates... I-55 between mile markers 244 and 279. I-80 between mile markers 123 and 147. I-88 between mile markers 131 and 140. I-290 between mile markers 13 and 16. I-355 between mile markers 1 and 22. This includes... Argonne National Laboratory, University of St. Francis, Benedictine University, Channahon State Park, Joliet Junior College, and Lewis University. LAT...LON 4192 8792 4156 8779 4137 8825 4166 8826 TIME...MOT...LOC 0819Z 232DEG 47KT 4159 8829 4140 8822 Kluber
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
734 AM CST WED NOV 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM NON-TSTM WND GST OHARE AIRPORT 41.98N 87.90W
11/27/2019 M61 MPH COOK IL PUBLIC
&&
GIThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866571.